Last Wednesday's visit to Mayo Clinic marked the end of the every-week 200-mile round trips, but the results didn't shed much light on my medical condition. Is the "flare" in my vertebrae due to the myeloma itself, or is it inflammation caused by my immune system attacking the myeloma? We're hoping for the latter, of course, and sticking with the current medication study, but this does require more than a little faith.
Here is the whining:
Last night I was quite uncomfortable for much of the night. The neuropathic pain on the right side of my back became much worse, perhaps 6 or 7 out of 10, and was accompanied by an abdominal ache that almost felt like it was kidney-related. I was a little nauseous.
Unable to sleep, I took a naproxen (Aleve) liquid gel, sat at my computer for an hour, and then was able to sleep. Today the naproxen has worn off, and the pain remains.
So what could it be?
- Last Wednesday I had my very first infusion of zoledronic acid (Zometa), which is used to strengthen the bones of myeloma patients. The prescribing doctor informed me that I might feel "achy" for a few days, especially because this was my first infusion. Indeed, a quick review of the literature suggests that it can cause all of the symptoms that I am experiencing. If so, those symptoms should abate within a few days after the infusion.
- Also last Wednesday I started a prescription of valacyclovir (Valtrex), because the doctor thought that my neuropathic back pain might possibly signal the onset of shingles, and wanted to head it off if possible. One gram, three times daily. A review of the literature suggests that valacyclovir can cause all of the symptoms that I am experiencing, including actual (usually reversible) kidney failure, especially in older patients.
- Myeloma or inflammation. I am making this up, but I believe that if the myeloma is near the spinal nerve canal, it could push on those nerves and cause neuropathy. Inflammation from the myeloma treatment could do the same.
- What if the doc is right, and I am feeling the prodrome of shingles (herpes zoster)? It can cause all of my current symptoms too, including the gut ache. It isn't curable, but it is treatable and the valacyclovir is a recommended treatment..
Whatever the pain is, there isn't much more that I can do unless I decide that it is caused by the myeloma. Then I can quit the study and go on a tested regimen, like daratumumab (Darzalex) with dexamethasone, combined with Pomalyst or Revlimid.
Review of Test Results:
Today I reviewed my test results from the last 10 months, to try to help with that decision. Here is a busy little table of the results. In that table, the current study is Study # 3. Bottom lines:
- IgG has been the best marker of my tumor burden for years, and during the 12 weeks of this study has crawled up 10%, from 1450 to 1600 mg/dL. This is not a big increase, but I certainly wish it were down.
- Similarly M-spike, another good marker, has increased slightly from 1.4 to 1.5 g/dL.
- Lambda light chains have gone up from 2.89 to 4.46 mg/dL. I don't know if this is significant, but I'm sure that down would be better than up.
- PET/CT and MRI show a significant increase in the brightness and size of the hot spots in T5, T9, and T11, but no additional hot spots and no apparent bone damage. Is it myeloma, or is it just flare?
In a seven-week period last October and November IgG jumped 15%, from 1260 to 1450 mg/dL, so the recent rise of just 10% in 12 weeks suggests that the study drugs might at least be doing some good. Further, though I didn't include it in the table, calcium was occasionally above the reference range prior to this study, but has been reliably below it in recent weeks. This suggests that the study drugs might, at least, be preventing any serious bone damage.
I keep hoping that there is a corner, and we will turn that corner soon, to be evidenced by a downturn in IgG and M-spike. However, I suppose the chance of that is less for every week that we don't turn the corner. I am aware that some other myeloma patients on this study have left it because their myeloma progressed, so that could happen to me as well.
I'll wait a few more days for my back to get better.